LETTER TO THE EDITOR
|Year : 2015 | Volume
| Issue : 1 | Page : 126-127
Tacrolimus associated thrombotic thrombocytopenic purpura (TTP) and stroke in the young
Boby Varkey Maramattom1, Rahul Patil2, Punnoose Thomas3, Binu Upendran3
1 Department of Neurology, Aster Medcity, Kochi, India
2 Department of Neurology, Lourdes Hospital, Kochi, Kerala, India
3 Department of Nephrology, Lourdes Hospital, Kochi, Kerala, India
|Date of Web Publication||10-Feb-2015|
Boby Varkey Maramattom
Department of Neurology, Aster Medcity, Kochi - 682 027, Kerala
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Maramattom BV, Patil R, Thomas P, Upendran B. Tacrolimus associated thrombotic thrombocytopenic purpura (TTP) and stroke in the young. Ann Indian Acad Neurol 2015;18:126-7
|How to cite this URL:|
Maramattom BV, Patil R, Thomas P, Upendran B. Tacrolimus associated thrombotic thrombocytopenic purpura (TTP) and stroke in the young. Ann Indian Acad Neurol [serial online] 2015 [cited 2019 Oct 15];18:126-7. Available from: http://www.annalsofian.org/text.asp?2015/18/1/126/144282
Thrombotic thrombocytopenic purpura (TTP) is a catastrophic illness with an estimated incidence of 10 per million.  Acquired TTP occurs due to deficiency of a von-Willebrand factor (vWF) cleaving enzyme A DisintegrinAnd Metalloproteinase with Thrombo Spondin-1-like domains-13 (ADAMTS-13), which cleaves ultra large vWF multimers (ULvWF) into monomers. Reduced ADAMTS-13 activity leads to accumulation of ULvWF in the circulation resulting in platelet aggregation and microangiopathic hemolytic anemia with multi-organ ischemia. The classic vpentad' of TTP comprises microangiopathic hemolytic anemia, thrombocytopenia, fever, neurological manifestations, and renal involvement, but is seen only in ~40% of cases; most patients (60%) present with partial TTP. Analysis of serum ADAMTS-13 activity and anti-ADAMTS-13 antibody titers now makes it possible to recognize TTP even at a very early stage, when it presents only with isolated thrombocytopenia or focal neurological deficits.  We present an unusual case of Tacrolimus associated TTP. A 30-year-old man was detected to have renal failure at an outside facility 4 months earlier. Renal biopsy showed features suggestive of a focal segmental glomerulosclerosis (FSGS). Tacrolimus was started and the dose was gradually escalated to 0.15 mg/kg/day (~9 mg). Three months later, he developed dysarthria and right hemiparesis and non-specific abdominal pain when he was readmitted. Magnetic resonance imaging (MRI) brain showed bilateral parietal infarcts, with normal MR angiogram of the brain and neck. Peripheral smear showed features of anisopoikilocytosis, polychromasia, spherocytes, few fragmented red blood cells (RBCs), occasional nucleated RBCs and thrombocytopenia [Figure 1]. Hemoglobin (Hb) was 9.8 g%, Serum low density lipoproteins (LDH) was 3141 U/L and ferritin was 919 ng/ml. Blood urea was 99 mg%, creatinine was 2.6 mg% and total bilirubin was 2.1 mg%. Echocardiogram (ECG) was normal. Bleeding parameters, rheumatoid arthritis (RA) factor, antinuclear antibodies (ANA), and antineutrophil cytoplasmic antibodies (ANCA) were normal. Tacrolimus was stopped and he was started on aspirin and clopidogrel and discharged. Two days later he developed a repeat episode of right hemiplegia and anarthria. MRI showed a new left opercular infarct [Figure 2]. Serum LDH was 700 U/L and Hb was 10 gm with a platelet count of 95,000 cmm 3 . Direct Coomb's test was negative. With a Naranjo Adverse Drug Reaction Probability Scale score of eight (linking Tacrolimus to TTP), he was started on seven cycles of plasma exchange (PLEX), with clinical and hematological improvement.
|Figure 1: Peripheral smear showing anisopoikilocytosis, polychromasia, spherocytes, few fragmented RBCs, nucleated RBCs, and thrombocytopenia|
Click here to view
|Figure 2: Diffusion MRI image showing a left MCA infarct. A subacute infarct is seen in the right MCA territory|
Click here to view
Thrombotic microangiopathies (TMA) are a group of disorders characterized by thrombocytopenia, microangiopathic hemolytic anemia, and variable organ system involvement. Prominent among these are TTP, Hemolytic-uremic syndrome (HUS) and Pre-eclampsia/ hemolysis, elevated liver enzyme levels, and low platelet levels (HELLP) syndrome. Endothelial injury is central to all these disorders. The endothelial cell is essential in the production of factors required for both coagulation and fibrinolysis; damage initiates a cascade and platelet aggregation. Widespread intra-luminal platelet thrombi and vessel wall thickening with swelling and detachment of the endothelial cells from the basement membrane lead to RBC destruction and thrombocytopenia.  In TTP, serum ADAMTS-13 activity is reduced leading to accumulation of ULvWF and cascade initiation. Normal values of serum ADAMTS-13 activity varies from 50-180%. Patients with acquired TTP have <5-10% activity, which is due to IgG antibodies in most cases. ADAMTS-13 activity is assayed by the addition of patient plasma to a solution containing vWF (the entire protein, or a shorter peptide containing the enzymatic cleavage site) and detecting the ADAMTS-13-mediated cleavage products. IgG antibodies against ADAMTS-13 can also be detected by immunoassays confirming the diagnosis of acquired TTP. TTP is commonly associated with neurological manifestations; these include altered mental status, coma, headache, seizures, focal neurological deficits, and visual abnormalities including cortical blindness secondary to posterior reversible encephalopathy syndrome (PRES). , [Table 1]. One series of neurological involvement in TTP found acute changes on MRI in 82% of patients with 48% having features of PRES, the rest had scattered ischemic changes; nevertheless, most patients had reversible lesions.  TTP can be diagnosed clinically in the presence of thrombocytopenia and microangiopathic hemolytic anemia alone without another clinically apparent etiology. Additional features of the pentad or reduced ADAMTS-13 activity are not mandatory. TTP may be congenital (Familial) or acquired (idiopathic or secondary). A number of drugs are also associated with secondary TTP [Table 2] and early recognition of causality is crucial for good recovery.
Calcineurin inhibitors (CNI) such as Tacrolimus (FK-506) and Cyclosporine are widely used immunosuppressants. Neurological complications include tremor, dysarthria, cortical blindness, psychosis, PRES syndrome, tacrolimus associated leukoencephalopathy,  TTP and TMA. CNIrin inhibitors (CNI) su(a protein phosphatase in the immune and endothelial cells) leading to increased secretion of ULvWF. This overwhelms the capacity of ADAMTS-13 and results in CNI-TMA/TTP.  CNI-TMA occurs in 1-4.7% of post-transplantation patients and it is almost unknown when given for other indications.  Tacrolimus induced TTP can be addressed by drug reduction or discontinuation, conversion to alternative therapy or plasma exchange. ,, Some of the medications of particular interest to the neurologist include the platelet anti-aggregants such as Clopidogrel and Ticlopidine.
| References|| |
Terrell DR, Williams LA, Vesely SK, Lämmle B, Hovinga JA, George JN. The incidence of thrombotic thrombocytopenic purpura-hemolytic uremic syndrome: All patients, idiopathic patients, and patients with severe ADAMTS-13 deficiency. J Thromb Haemost 2005;3:1432-6.
Peyvandi F, Palla R, Lotta LA, Mackie I, Scully MA, Machin SJ. ADAMTS-13 assays in thrombotic thrombocytopenic purpura. J Thromb Haemost 2010;8:631-40.
Junna MR, Rabinstein AA. Tacrolimus induced leukoencephalopathy presenting with status epilepticus and prolonged coma. J Neurol Neurosurg Psychiatry 2007;78:1410-1.
Lewellen DR Jr, Singerman LJ. Thrombotic thrombocytopenic purpura with optic disk neovascularization, vitreous hemorrhage, retinal detachment, and optic atrophy. Am J Ophthalmol 1980;89:840-4.
Meloni G, Proia A, Antonini G, De Lena C, Guerrisi V, Capria S, et al
. Thrombotic thrombocytopenic purpura: Prospective neurologic, neuroimaging and neurophysiologic evaluation. Haematologica 2001;86:1194-9.
Pisoni R, Ruggenenti P, Remuzzi G. Drug-induced thrombotic microangiopathy: Incidence, prevention and management. Drug Saf 2001;24:491-501.
Moake J. Thrombotic thrombocytopenia purpura (TTP) and other thrombotic microangiopathies. Best Pract Res ClinHaematol 2009;22:567-76.
[Figure 1], [Figure 2]
[Table 1], [Table 2]